Quantcast
Published On: Wed, Jul 4th, 2012

Methadone involved in one-third of prescription painkiller overdose deaths:CDC

Although the narcotic pain-killer and maintenance anti-addictive drug, methadone  accounted for 2 percent of painkiller prescriptions in the United States in 2009, it was involved in more than 30 percent of prescription painkiller overdose deaths, according to a Centers for Disease Control and Prevention (CDC) press release Tuesday.

Public domain photo/ProxyChemist

Researchers analyzed national data from 1999-2010, and 2009 data from 13 states (those covered by a surveillance system for drug-related deaths, the Drug Abuse Warning Network of the Substance Abuse and Mental Health Services Administration).

The federal public health agency says methadone has been used safely and effectively for decades to treat drug addiction, but in recent years it has been increasingly used as a pain reliever. As methadone prescriptions for pain have increased, so have methadone-related nonmedical use and fatal overdoses. CDC researchers found that six times as many people died of methadone overdoses in 2009 compared to methadone-related deaths in 1999.

According to a CDC Vital Signs report, methadone carries more risks than other painkillers because it tends to build up in the body and can disrupt a person’s breathing or heart rhythm. According to the report, 4 of every 10 overdose deaths from a single prescription painkiller involved methadone, twice as many as any other prescription painkiller.

The American Society of Health-System Pharmacists warn:

Methadone may cause slowed breathing and irregular heartbeat, which may be life-threatening. If you experience any of the following symptoms, call your doctor immediately: difficulty breathing; extreme drowsiness; slow, shallow breathing; fast, slow, pounding, or irregular heartbeat; faintness; severe dizziness; or confusion.

The risk that you will experience serious or life-threatening side effects of methadone is greatest when you first start taking methadone, when you switch from another narcotic medication to methadone and when your doctor increases your dose of methadone. Your doctor may start you on a low dose of methadone and gradually increase your dose. Your doctor will monitor you closely during this time.

CDC Director Thomas R. Frieden, M.D., M.P.H. said, “Deaths from opioid overdose have increased four-fold in the past decade, and methadone now accounts for nearly a third of opioid-associated deaths. Methadone used for heroin substitution treatment does not appear to be a major part of this problem.  However, the amount of methadone prescribed to people in pain has increased dramatically. There are many safer alternatives to methadone for chronic non-cancer pain.”

 

On the DISPATCH: Headlines  Local  Opinion

Subscribe to Weekly Newsletter

* indicates required
/ ( mm / dd ) [ALL INFO CONFIDENTIAL]

About the Author

- Writer, Co-Founder and Executive Editor of The Global Dispatch. Robert has been covering news in the areas of health, world news and politics for a variety of online news sources. He is also the Editor-in-Chief of the website, Outbreak News Today and hosts the podcast, Outbreak News Interviews on iTunes, Stitcher and Spotify Robert is politically Independent and a born again Christian Follow @bactiman63

Tags

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Sign up for our Weekly Newsletter



Categories

Archives

At the Movies



Pin It